Another Saturday in the trenches. It honestly was not that bad. One of the things I love most about being a nurse is that I am always learning something. Today's lessons included Desmopressin as a treatment of Diabetes Insipidus.
Diabetes Insipidus is a condition caused by decreased production of antidiuretic hormone by the pituitary. My patient had a very large tumor encircling her pituitary that had to be removed. Before the surgery she was confused, and had a lack of balance. Since her surgery, she is much less confused and has a much steadier gait. The surgery on her pituitary has caused the DI condition, though. When your body does not make enough ADH, then the body just wants to pee and pee. A person with DI is always very thirsty and always having to pee (even worse than breaking the seal during Friday night cocktails). We often treat with a med called DDVAP, Desmopressin. Desmopressin increase water reabsorption in the renal collecting ducts, which makes you pee less. The main side effect of DDVAP is hyponatremia, or decreased sodium, which can led to confusion, seizures, or death. If you are peeing so much that your sodium levels are down, you cannot receive anymore DDVAP, because the water retention will then cause an even greater "dilutional" hyponatremia.
The kidneys are such a complex organ, it really amazes me what the body can do. I always enjoy learning more about the kidneys and their hormone connection to the brain. The nursing student I am training was so knowledgable about this. Her discussion really helped me grasp this subject.
- ► 2012 (14)
- ► 2011 (25)
- ► 2009 (12)